Florida, 2017Damaging Wind in Florida, January 7, 2017
January 7, 2017 · NWS TBW · 1 event in 1 county or zone
A strong cold front moved south across the Florida Peninsula, producing a few thunderstorms with one reported damaging wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved south across the Florida Peninsula, producing a few thunderstorms with one reported damaging wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 6, 7:05 PM EST, 6 hours 52 minutes earlier.
Area forecast discussion, Jan 6, 7:05 PM EST, 6 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Tampa Bay Ruskin FL
705 PM EST Fri Jan 6 2017
.UPDATE...
Areas of rain and embedded thunderstorms will continue to spread
in from the Gulf of Mexico tonight with the strongest storms
mainly over the northern waters possibly moving into Nature Coast
overnight. The potential for a few strong to severe storms
continues as plenty of low level and deep layer vertical shear
and enough surface-based CAPE exists with the main risk being
strong gusty winds later tonight into early Saturday morning as
the front approaches. The cold front will move south across the
Nature Coast late tonight reaching the Tampa Bay area around
sunrise and then exiting the southern portions of the forecast
area by midday. Much colder drier air will be ushered in behind
the front on brisk northerly winds.
&&
.AVIATION...
Conditions will continue to deteriorate tonight into Saturday with
MVFR/IFR conditions developing after 06Z tonight with areas of
showers and embedded thunderstorms overspreading the region from
the Gulf. South to southeast winds in the 5 to 10 knot range this
evening will become south to southwest at 8 to 15 knots late
tonight. Saturday morning the cold front will sweep south across
the region shifting winds to northwest to north and increasing
speeds to 12 to 18 knots with gusts up to 30 knots possible.
&&
.Prev Discussion... /issued 146 PM EST Fri Jan 6 2017/
..Some Strong To Severe Storms Possible Tonight...
..Turning Sharply Colder And Drier Saturday And Sunday...
..Very Hazardous Marine Conditions Developing On Saturday...
SHORT TERM (Tonight - Saturday)...
An amplifying upper level trough will be moving into the deep
south tonight. As it does so cyclogenesis is expected along a
quasi- stationary frontal boundary along the northern Gulf coast
with this low then tracking toward the Florida Big Bend region
toward midnight, then deepening as it moves northeastward up along
the mid Atlantic coast through Saturday. A low level jet (40-45
knots) associated with this system will be moving into the Nature
Coast counties around midnight before reforming and shifting
northeastward overnight as the upper level energy shifts northeast
toward the mid Atlantic coast. Despite the low level jet lifting
out to the northeast strong bulk shear on the order of 40-50 knots
combined with CAPE values in the 500-1000 J/kg range may be
supportive of some organized storms with some rotating updrafts
along and ahead of a southeastward moving cold front, with the
main hazards being damaging wind gusts, hail, and an isolated
tornado. However the overall severe threat and intensity will all
depend on how much the current cool dry airmass currently over the
region can recover ahead of the front.
Latest guidance does show mid and upper 60 degree dew point air
advecting into the region ahead of the main line of storms tonight
which would enhance the wind and hail threat as the storms try to
become surface based. The Storm Prediction Center has placed a
marginal risk of severe storms from Manatee county north to Levy
county for the overnight time period, and based on the latest
guidance it appears that this is where the best chances for any
severe storms would reside.
As for the timing of the convection, an area of showers and storms
will continue to develop over the adjacent Gulf waters the
remainder of the afternoon. During this evening these showers
and embedded storms will begin to move onshore and affect the
region as an enhanced area of lift courtesy of a short wave trough
moving in from the Gulf moves across the region. As this
convection moves onshore some locally heavy downpours, gusty
winds, and occasional lightning will be possible. Thereafter
another band of the convection along and ahead of the cold front
is expected to push onshore from the Gulf through the night, with
this convection likely affecting the Nature Coast counties after
Midnight with this band then advancing south toward the Tampa Bay
area between 4 and 9 AM, with the showers and some storms then
lingering beyond 9 AM across southwest Florida, but with the
severe threat diminishing as the main upper level energy pulls
away and the overall shear decreases across the region.
In the wake of the front a sharply colder and drier airmass will
advect into the region on a strong and gusty northerly wind flow.
Temperatures during the early morning hours on Saturday will likely
be the highs for the day, as temperatures will likely remain steady
or even fall through the afternoon as the much colder air moves into
the region, with very cold and windy conditions expected to continue
through the remainder of the weekend.
LONG TERM (Saturday Night through next Thursday)...
A very changeable long term forecast period in terms of
temperature across west-central and southwest Florida. The long
term starts out Saturday night with strong CAA down the length of
the FL peninsula in the wake of Saturday's cold frontal passage.
The last of any lingering showers over south Florida will have
ended by this time...so the forecast is dry for the second half of
the weekend...only quite chilly. Since we are looking at an
advection event...temperatures will have a steady decrease through
the overnight hours...bottoming out around sunrise...or even
shortly after sunrise Sunday morning in the lower 30s for
Levy/Citrus/parts of Sumter County...to the mid/upper 30s across
the I-4 corridor (low 40s for southern Pinellas County due to the
water influence)...and then around 40 to lower 40s as we reach
Sarasota/Punta Gorda southward. Winds will remain brisk through
the overnight with a near 10mb gradient in MSLP from north to
south across the peninsula. The winds will make it feel even
colder with wind chills dipping down by sunrise Sunday into the
20s north of the I-4 corridor...Upper 20s/lower 30s through the
I-4 corridor...and generally in the 30s further south. Based on
the current forecast...wind chill advisories may become necessary
along the I-4 corridor and northward...and perhaps as far south as
Sarasota/Hardee/Highlands Counties.
The atmospheric column overspreading the region shown by the
ensemble guidance is incredibly dry behind this front.
Precipitable water forecast values are under 0.2" (and even
under 0.15") by early Sunday morning for most of our
region...resulting in near record low PWs for the
date...week...month...all time. For perspective...the 10th
percentile PW value for early January in west-central Florida is
near 0.4". We will be leaving this value well behind.
The combination of the tight pressure gradient...strong CAA...and
the already warmer than normal SSTs (at least to start the
event)...will result in very hazardous boating conditions across
the eastern Gulf of Mexico (including Tampa Bay/Charlotte
Harbor) Saturday Night through Sunday. High end Small Craft
Advisory conditions are expected...with an increasing potential
for gale force gusts over the open waters Saturday night and
Sunday morning. These enhanced winds will really build the seas as
well...making conditions unfit for any small vessels for the
duration of the weekend. For Sunday...as mentioned above...the
atmosphere will be very very dry...so plenty of sunshine...and
this is a good thing...because we will need all the sun we can get
to try and offset the temperatures. Much of the forecast area
north of Sarasota is likely to struggle out of the 50s Sunday.
Places like Chiefland may struggle and only briefly get out of the
40s. "Warmest" spots will be around Fort Myers...where a brief
period in the lower 60s is forecast before temperatures descend
into another chilly overnight region-wide.
Sunday Night looks to be similar to Saturday night. Some spots may
be a degree or two colder...and some a degree or two
warmer...but overall a similar forecast. Usually by the second
night behind a front...the ridge center is settling nearby and
winds are becoming light. However...the ridge stays north of us
this time around...and this will keep a steady northeast breeze
going at most spots. Therefore...once again we are looking at wind
chills by sunrise Monday in the 20s north of I-4...and in the 30s
most other places. Sunday Night should be the last period with
widespread small craft advisory level wind and seas before
conditions begin to settle down during the day Monday.
Monday...starts out cold. However...CAA will have ceased by this
time...and so we will begin a moderating trend in
temperatures...with a noticeably warmer difference between Monday
afternoon and Sunday Afternoon. High pressure will be in control
of the region...ridging down from a high center near the
Carolina coast.
Tuesday through the end of the week... Global guidance ensembles
are coming into good agreement in the synoptic pattern for the
middle and end of next week. The FL peninsula looks to be under a
strengthening mid/upper level ridge...while at the surface high
pressure continues control from a center over the western
Atlantic. Monday night will be considerably warmer than Sunday
Night for all areas...and it just gets warmer still Tuesday into
Wednesday and beyond. Indications are that areas south of the I-4
corridor will be pushing 80 degrees by Wednesday into
Thursday...with mid/upper 70s forecast from the I-4 corridor
northward. The stacked ridging in place will keep mechanisms of
inclement weather well removed to the west and north of the
region...resulting in a dry forecast through the work week.
MARINE...
Southeast winds will begin to increase tonight as an area of low
pressure develops over the northeast Gulf with the flow then
becoming south to southwest early Saturday morning, before
shifting rapidly to the north and increasing to 20 to 25 knots
with frequent gusts up to gale force likely Saturday afternoon
through Sunday night as a strong cold front with strong cold air
advection moves south through the waters with very hazardous
boating conditions and solid small craft headlines likely. The
increasing winds and seas will also support building surf along
area beaches early on Saturday and continuing through Sunday along
rip current statement will most likely be issued by later this
afternoon. In addition with frequent gusts to gale force expected,
a gale watch will also be posted for the near and offshore waters
beginning at 18Z on Saturday and continuing through early Sunday
morning.
Strong surface high pressure (1044MB) building in along the mid
Atlantic coast in the wake of the aforementioned storm system and
cold front will keep a tight pressure gradient (7-9MB) in place
across the waters on Monday with elevated winds/seas, hazardous
boating conditions, and small craft headlines likely continuing as
the flow veers to northeast and east. Lighter winds and lower
seas will return to the waters during Tuesday and Wednesday as the
gradient relaxes as the high weakens and shifts eastward into the
Atlantic with the ridge axis extending back to the west across the
northern peninsula.
FIRE WEATHER...
Humidity values are expected to remain above critical levels
through Saturday with no fire weather issues expected. During
Saturday night into Sunday a significantly colder and drier
airmass will advect into the region on a brisk northerly wind flow
in the wake of a strong cold front. This much colder and drier
airmass will likely support long durations of humidity values
below 35 percent across northern portions of the Nature Coast on
Sunday. These low humidity values coupled with the strong and
gusty northerly winds may support pockets of instantaneous Red
Flag conditions. In addition the brisk 20 foot winds and transport
winds will likely support some high dispersion indices across
the region during late Saturday through Monday as well.
&&
.Preliminary Point Temps/PoPs...
TPA 66 68 38 57 / 70 80 0 0
FMY 68 73 44 62 / 40 70 10 0
GIF 65 67 37 58 / 60 80 0 0
SRQ 66 68 42 59 / 60 80 10 0
BKV 60 64 34 55 / 80 80 0 0
SPG 65 67 43 56 / 60 80 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from Saturday morning through Sunday
evening for Coastal Charlotte-Coastal Hillsborough-
Coastal Lee-Coastal Manatee-Coastal Sarasota-Pinellas.
High Surf Advisory from 9 AM Saturday to 7 PM EST Sunday
for Coastal Charlotte-Coastal Hillsborough-Coastal
Lee-Coastal Manatee-Coastal Sarasota-Pinellas.
Gulf waters...Gale Watch from Saturday afternoon through Sunday
morning for Coastal waters from Bonita Beach to Englewood FL
out 20 NM-Coastal waters from Englewood to Tarpon Springs FL
out 20 NM-Coastal waters from Tarpon Springs to Suwannee
River FL out 20 NM-Waters from Bonita Beach to Englewood FL
out 20 to 60 NM-Waters from Englewood to Tarpon Springs FL
out 20 to 60 NM-Waters from Tarpon Springs to Suwannee
River FL out 20 to 60 NM.
Small Craft Advisory from 6 AM to 1 PM EST Saturday for
Coastal waters from Englewood to Tarpon Springs FL
out 20 NM-Coastal waters from Tarpon Springs to
Suwannee River FL out 20 NM-Waters from Englewood to
Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
Springs to Suwannee River FL out 20 to 60 NM.
Small Craft Advisory from 10 AM Saturday to 10 AM EST
Monday for Charlotte Harbor and Pine Island Sound-
Tampa Bay waters.
Small Craft Advisory from 10 AM to 1 PM EST Saturday for
Coastal waters from Bonita Beach to Englewood FL out
20 NM-Waters from Bonita Beach to Englewood FL out 20
to 60 NM.
&&
UPDATE/AVIATION...69/Close
UPPER AIR/DECISION SUPPORT...11/McKaughan
PREV DISCUSSION...57/McMichael and 14/MroczkaHazardous weather outlook, Jan 6, 5:10 AM EST, 20 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
510 AM EST FRI JAN 6 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-062215-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
510 AM EST FRI JAN 6 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...DENSE FOG/SMOKE IMPACT...
LOCALLY DENSE FOG IS POSSIBLE THIS MORNING. SEA FOG MAY DEVELOP
OVER THE COASTAL WATERS TODAY AND MOVE INTO COASTAL COMMUNITIES.
IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM HEADLIGHTS...AND LEAVE
PLENTY OF DISTANCE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...THUNDERSTORM IMPACT...
A STRONG COLD FRONT WILL APPROACH THE REGION LATE FRIDAY INTO
SATURDAY. SHOWERS AND A FEW THUNDERSTORMS MAY ACCOMPANY THE FRONT,
ESPECIALLY ON SATURDAY. SOME OF THESE STORMS COULD BE STRONG TO
SEVERE LATE FRIDAY INTO SATURDAY MORNING.
...MARINE IMPACTS...
GUSTY NORTH TO NORTHEAST WINDS WILL FOLLOW IN THE WAKE OF THE
COLD FRONT FOR SATURDAY THROUGH MONDAY. SMALL CRAFT ADVISORIES
WILL LIKELY BE REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
WYNN
Thunderstorm Wind, Citrus
- When
- January 7, 1:57 AM EST
- Where
- Citrus County, 1.38 mi N of Crystal River Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 28.890, -82.570
Citrus County Emergency Management reported that a tree fell across a road in Crystal River. The timing of the tree falling over was estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Idaho, January 7 to 11, 20171 death · $20,000 · 20 events
- Flash Flooding and Debris Flows in California, January 7 to 9, 20171 death · 50 kt wind · 21 events
- Extreme Cold in Texas, January 7, 20171 death · 1 event
- Flooding and Winter Weather in Nevada, January 7 to 12, 2017$10 million · 8 events
- Flash Flooding and Debris Flow in California, January 7 to 11, 2017$797,000 · 43 events
- Debris Flow and Flooding in California, January 7 to 31, 2017$520,000 · 6 events
- Winter Storm and Winter Weather in Delaware, January 7, 20176 injured · 4 events
- Ice Storm and Flood in California, January 7, 2017$55,000 · 3 events
- Winter Storm and High Wind in Wyoming, January 7 to 11, 201781 kt wind · 17 events
- Winter Weather in Virginia, January 7, 201716 events
- Cold in North Carolina, January 7 to 8, 201716 events
- Winter Storm in New Jersey, January 7, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666229.